Flood, Fayette
- When
- January 3, 11:15 AM EST to 5:30 PM EST
- Where
- Fayette County, 0.22 mi WSW of Leith to 0.19 mi WSW of Leith
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.898, -79.724
Minor flooding was reported on Iowa Street.
A warm front remained relatively stationary across the Upper Ohio Valley on January 3rd. An anomalously moist and warm air mass surged northward into the zone of convergence associated with the boundary, and combined with elevated instability to create enhanced rainfall rates.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A warm front remained relatively stationary across the Upper Ohio Valley on January 3rd. An anomalously moist and warm air mass surged northward into the zone of convergence associated with the boundary, and combined with elevated instability to create enhanced rainfall rates. In southwest Pennsylvania, Greene and Fayette Counties received the brunt of the rainfall, with storm total amounts of 1.5 to 2 inches in some cases. This rain led to some relatively minor road flooding reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 3, 7:41 AM EST, 3 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 741 AM EST Tue Jan 3 2023 .SYNOPSIS... Widespread rainfall and isolated thunderstorms will continue with crossing low pressure, with warm and potentially record- breaking temperature ahead of a Wednesday cold front. Seasonable temperature will return by the end of the week, with some passing chances at light rain and snow. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... No changes were needed for the morning update, with widespread rain and mild conditions likely through the day. Observed rainfall rates around a quarter to half of an inch per hour have maintained manageable rainfall accumulations as of this morning; though as rain persists, minor flooding could be realized in prone areas. Previous...A warm and wet day is about to get underway across the Upper Ohio Valley and Allegheny Mountains. GOES water vapor imagery shows a trough exiting the Rockies and shifting northeast across the High Plains. Surface analysis depicts the surface cyclone associated with this trough is now across Kansas and is expected to move northeast into the Upper- Mississippi River Valley today. The developing warm front to this developing cyclone continues to bisect the Pittsburgh forecast area with several observations around the area recording dense fog and light rain or drizzle at times. These area of fog and drizzle will soon be replaced by rain as regional radar mosaic shows a large area of rain moving up the Ohio Valley. The main plume of rain will shift from SW to NE across the forecast area from approximately 08z/3am through about 18z/1pm in association with a surge of very warm, moist air underneath the right entrance region of a jet streak and along a convergent axis that's essentially a warm front. This tongue of very warm, moist air is advecting northward in the LLJ of 50-60kts at 850mb. Blended TPW data depicts precipitable water(PWAT) of 1.2-1.4 inches in this approaching warm sector. To put that into context, the record PWAT for PIT in January is 1.24 inches. So even if the lower end of this high-moisture plume reaches the forecast area, we'll be nearing or exceeding these record moisture values. In addition to the high moisture content, CAMs are suggesting the nose of very warm air at around 850mb will also result in some modest elevated CAPE with values of 100-200 J/kg. While this isn't generally considered a large amount of instability, this is quite a bit for the month of January. This instability paired with high moisture content and deep lift will likely yield efficient rain rates with embedded convective segments that may contain lightning/thunder. How rare is lightning in early January? The 1988- 2017 lightning climatology dataset shows only 1 CG strike in Allegheny County in the first week of January for that period. So bottom line... lightning is quite uncommon this time of year. How much rain today? HREF mean depicts 1-1.5 inches across most of the east-central OH, northern WV panhandle, and W PA counties, with less across northern WV and the Allegheny Mtns. This lines up fairly well with NBM probs that show a greater than 50 percent chance of 1 inch of rainfall north of I-70, with values dropping to near 0 around Morgantown and areas east. NBM 50th percentile values for an area from Connellsville to Waynesburg and Morgantown to areas southeast is about 0.25 to 0.50 inches, with even less towards Tucker County (maybe a tenth?). The large swath of rain will shift off to the northeast by the afternoon, though scattered rain showers will persist through the day with even some additional lightning/thunder possible given some very modest instability. The forecast area will be squarely within the warm sector Tuesday afternoon with temperatures likely in the 60s across the area. NBM probabilities for record highs are hovering around 50% for climate sites with a longer period-of-record to nearly 100% in those that have a shorter period-of-record. However, rain shower timing may prevent some sites from reaching record values. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... One last plume of widespread rain is likely late Tuesday night and Wednesday morning along or just ahead of the cold front itself as it inches eastward well ahead of the vertically- stacked and slow-moving low across the Midwest. Temperature will remain very warm ahead of the front (15-25 degrees above normal) before starting to drop after its passage. Precipitation chances will quickly dwindle Wednesday night after the cold front passes. Additional rainfall amounts on Wednesday will generally range from 0.25 to 0.75 inches. && .LONG TERM /THURSDAY THROUGH MONDAY/... By Thursday, the slow-moving upper-level system responsible for the widespread rain and warmth will finally begin to move across the Upper Ohio Valley area. Any lingering rain showers on Thursday should transition to snow Thursday night as much colder and more seasonable air filters in. Model ensembles are highly spread out for the weekend, suggesting a wide range of potential outcomes given a nuanced and active longwave upper-level pattern. The most that can be said is temperatures are more likely to be around seasonal averages. && .AVIATION /13Z TUESDAY THROUGH SATURDAY/... Widespread rain this morning will provide IFR/LIFR conditions at most terminals. Although a spotty instance of lightning is possible this morning, thunderstorms have not been added to the TAFs with instability remaining generally low under strong warm air advection aloft. With a low-level jet crossing the region, LLWS is likely at all ports and should persist through midday. Wind gusts of 20 to 30 knots remain likely this afternoon as at least modest mixing occurs in the warm sector behind a warm front. MVFR/spotty IFR ceilings will continue into the afternoon and evening, with a possible break in the rain. The nighttime hours will be dominated by MVFR ceilings and another round of low-level wind shear. .OUTLOOK.... MVFR/IFR restrictions are likely to continue into Wednesday with the approach/passage of a cold front producing another round of rain. VFR conditions may develop Thursday with subsidence/dry air in the dry slot of the upper low before restrictions return with upper trough passage and cold advection in NW flow. && .CLIMATE... The following are records that could be broken on Tuesday. TUESDAY SITE.............. RECORD/YEAR FORECAST Pittsburgh........ 65F/1907 64 Morgantown........ 69F/1907 65 Zanesville........ 68F/1897 64 New Philadelphia.. 60F/2004 64 Dubois............ 56F/2004 59 Wheeling.......... 65F/2000 64 && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...05 NEAR TERM...05 SHORT TERM...Brown LONG TERM...Brown AVIATION...22 CLIMATE...Brown
Hazardous Weather Outlook National Weather Service Pittsburgh PA 347 AM EST Tue Jan 3 2023 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-040900- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 347 AM EST Tue Jan 3 2023 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Pittsburgh PA
905 AM EST Tue Jan 3 2023
OHZ059-068-069-WVZ012-031430-
Monroe OH-Noble OH-Belmont OH-Wetzel WV-
905 AM EST Tue Jan 3 2023
...A STRONG THUNDERSTORM WILL IMPACT MONROE...SOUTHWESTERN BELMONT...
SOUTHERN NOBLE AND WESTERN WETZEL COUNTIES THROUGH 930 AM EST...
At 905 AM EST, Doppler radar was tracking a strong thunderstorm near
Beverly, moving northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Woodsfield, Caldwell, Dudley, Sardis, Beallsville, Clarington,
Summerfield, Lewisville, Jerusalem, Dexter City, Wilson, and Cameron.
This includes Interstate 77 in Ohio between mile markers 18 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3971 8164 3998 8111 3986 8087 3962 8088
3957 8110 3958 8126 3961 8127 3961 8128
3959 8129 3959 8136 3960 8139 3963 8142
3963 8145 3965 8145 3965 8147 3958 8147
3959 8159 3966 8159 3967 8164
TIME...MOT...LOC 1405Z 242DEG 44KT 3960 8153
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Pittsburgh PA
936 AM EST Tue Jan 3 2023
OHZ059-068-069-PAZ029-031-WVZ002>004-012-021-509-031500-
Monroe OH-Noble OH-Belmont OH-Greene PA-Washington PA-Marshall WV-
Brooke WV-Ohio WV-Marion WV-Monongalia WV-Wetzel WV-
936 AM EST Tue Jan 3 2023
...A STRONG THUNDERSTORM WILL IMPACT MONROE...SOUTHEASTERN BELMONT...
SOUTHEASTERN NOBLE...SOUTHWESTERN WASHINGTON...GREENE...NORTHWESTERN
MONONGALIA...OHIO...WETZEL...MARSHALL...NORTHWESTERN MARION AND
BROOKE COUNTIES THROUGH 1000 AM EST...
At 936 AM EST, Doppler radar was tracking a strong thunderstorm near
Woodsfield, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wheeling, Washington, Moundsville, Martins Ferry, New Martinsville,
Bellaire, Waynesburg, Warwood, Bethlehem, Woodsfield, West Liberty,
and Triadelphia.
This includes the following highways...
Interstate 70 in Ohio between mile markers 220 and 225.
Interstate 70 in West Virginia between mile markers 0 and 14.
Interstate 70 in Pennsylvania between mile markers 0 and 30.
Interstate 77 in Ohio between mile markers 18 and 19.
Interstate 79 in Pennsylvania between mile markers 0 and 39.
Interstate 79 in West Virginia between mile markers 157 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4026 8056 4017 8003 3960 8003 3951 8074
3956 8081 3956 8082 3960 8085 3958 8089
3961 8095 3954 8104 3957 8105 3958 8126
3961 8127 3959 8129 3960 8139 3965 8145
3964 8147 3961 8147 3963 8153
TIME...MOT...LOC 1436Z 240DEG 49KT 3978 8100
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Pittsburgh PA
1000 AM EST Tue Jan 3 2023
PAZ031-WVZ004-012-509-031530-
Greene PA-Marshall WV-Monongalia WV-Wetzel WV-
1000 AM EST Tue Jan 3 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GREENE...
NORTHWESTERN MONONGALIA...NORTHEASTERN WETZEL AND MARSHALL COUNTIES
THROUGH 1030 AM EST...
At 1000 AM EST, Doppler radar was tracking a strong thunderstorm 7
miles west of Hundred, or 14 miles east of New Martinsville, moving
east at 55 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waynesburg, Hundred, Cassville, Rogersville, Aleppo, Blacksville,
Mount Morris, New Freeport, Spraggs, Wileyville, Knob Fork, and
Pentress.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3976 8072 3994 8020 3968 8004 3961 8067
TIME...MOT...LOC 1500Z 251DEG 46KT 3969 8059
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CLThe national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
Minor flooding was reported on Iowa Street.
Portions of Beeson Avenue were closed due to flooding.
Portions of Kirby Road were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, January 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077338, 1077339, 1077340.